Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Paducah, KY

April 8, 2020Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 8, 2020, 5:51 PM CDT for Bollinger County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 5:51 PM CDT (22:51 UTC)
Expired
Apr 8, 2020, 8:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 120 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:02 PM CDTFLASH FLOODMarble Hill, MOCONTINUOUS HEAVY RAIN AND HAIL FOR NEARLY 1 HOUR, WITH SIGNIFICANT ROAD FLOODING NEAR MARBLE HILL. RESIDENTS TRAPPED AT THEIR HOME LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS53 KPAH 082251
FFWPAH
MOC017-090145-
/O.NEW.KPAH.FF.W.0033.200408T2251Z-200409T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
551 PM CDT Wed Apr 8 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Central Bollinger County in southeastern Missouri...

* Until 845 PM CDT.

* At 550 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Marble Hill, Leopold, Grassy, Zalma and Glenallen. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3713 9017 3716 9022 3731 9022 3731 9015
      3732 9014 3740 9014 3739 8986 3713 8987

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

ATL
1 follow-up statement
048 
WGUS73 KPAH 090135
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
835 PM CDT Wed Apr 8 2020

MOC017-090145-
/O.EXP.KPAH.FF.W.0033.000000T0000Z-200409T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-
835 PM CDT Wed Apr 8 2020

...THE FLASH FLOOD WARNING FOR CENTRAL BOLLINGER COUNTY WILL EXPIRE
AT 845 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3713 9017 3716 9022 3731 9022 3731 9015
      3732 9014 3740 9014 3739 8986 3713 8987

$$

ATL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 3:50 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 8, 3:50 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
350 PM CDT Wed Apr 8 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 318 PM CDT Wed Apr 8 2020

The primary concern in the near term remains the period of
thunderstorms and potential for severe weather this evening. Our
focus then turns to gusty post frontal winds tonight, followed by
the potential for frost Thursday night and Friday night.

Low pressure over northwest Illinois this afternoon is forecast to
track east across Indiana this evening, dragging a strong cold
front across the forecast area through the evening. Strong forcing
along and ahead of the front in combination with a very unstable
atmosphere will result in the development of thunderstorms by late
afternoon and early evening. Latest CAM guidance suggests initial
development will be in the form of discrete cells or line segments
mainly across southeast Missouri and southern Illinois. The
activity should congeal into a squall line as it progresses east
southeast into southwest Indiana and western Kentucky through the
evening. Large hail, damaging winds, and a few tornadoes will be
possible early on, with a transition to more of a damaging wind
threat as the activity becomes more linear and progresses across
the area. Given the steep mid level lapse rates, strong deep layer
shear, and substantial instability, very large hail and widespread
damaging winds are possible.

Most of the thunderstorm activity should be southeast of the area
by midnight, with a rapid decrease in cloud cover overnight. The
remainder of the short term period will be dry and much cooler as
Canadian high pressure builds southeast across the Plains into the
Mississippi Valley. In the wake of the front overnight, strong
gradient winds are possible, with sustained northwest winds of 15
to 25 mph and gusts of 30 to 40 mph. After highs in the 80s today,
highs on Thursday are only expected to reach the upper 50s and
lower 60s, followed by middle to upper 50s on Friday. Lows
Thursday night are forecast in the middle 30s. At this time, it
appears as though winds should stay elevated enough to mitigate
much in the way of frost development Thursday night. Will need to
monitor frost potential Friday night over portions of southwest
Indiana and the Kentucky Pennyrile if clouds are slow enough to
increase ahead of the next weather system.

.LONG TERM...(Saturday through Wednesday)
Issued at 350 PM CDT Wed Apr 8 2020

Though light showers or sprinkles may occur Sat morning due to a
minor mid level disturbance, PoPs are expected to ramp up Sat night
and Sun as a low pressure system arrives from the southwestern
CONUS. There should be enough low level moisture advection ahead of
this system to produce nearly an inch of rainfall in the southern
Pennyrile region, and lesser amounts farther to the northwest. Tstms
are possible, especially during times of deepest moisture and lift
(late Sunday). There were some timing differences in the medium
range models with this system, but the best guess at this time is
that the nearly stacked system will be moving off toward the
northeast Sun night.

For the first half of next week, the PAH forecast area will be under
relatively cool cyclonic flow aloft and increasing surface pressure.
This pattern will tend to generate quite a bit of cloudiness at
times, but measurable pcpn does not appear likely at all. Perhaps
there may be some sprinkles as disturbances move through the flow
aloft. The NBM still tended to leave slight PoPs in the forecast Mon
and Tue, at least. This was blended with a small amount drier 12Z
ECMWF data. It may be cool enough for frost Wed morning (Day 7), if
clouds clear out enough.

&&

.AVIATION...
Issued at 1239 PM CDT Wed Apr 8 2020

Once MVFR ceilings clear western Kentucky this afternoon, VFR
conditions are expected through the majority of the forecast
period. The main exception is with the line of thunderstorms
expected to accompany the passage of a cold front this evening.
The storms will likely result in a reduction in ceilings and
visibilities to at least MVFR for an hour or two at each terminal,
along with the potential for strong to severe wind gusts and
large hail. South/southwest winds around 10 knots or less this
afternoon will shift to the northwest 10 to 20 knots with some
gusts pushing 30 knots tonight. Northwest winds will subside
somewhat on Thursday, but will remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Apr 8, 3:35 AM CDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Wed Apr 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Wed Apr 8 2020

...Potential Outbreak Of Severe Thunderstorms Very Late Today and
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for an outbreak of severe thunderstorms has
increased, mainly during the evening hours. Scattered
thunderstorms are forecast to move into southern Illinois and
southeast Missouri very late this afternoon or early this evening.
The storms are forecast to become numerous as they move east-
southeast across the entire region this evening.

Conditions will be favorable for large hail, possibly golf ball
size in the strongest storms. Locally damaging winds and a few
tornadoes will be possible. The Storm Prediction Center has placed
our region within an enhanced risk of severe thunderstorms.

Locally heavy rain could result in isolated flooding problems
apart from the ongoing river flooding. Refer to flood statements
for ongoing minor to moderate flooding on the Mississippi and
lower Ohio Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A small chance of thunderstorms is forecast over much of the region
late Saturday night through Sunday evening. Locally heavy rainfall
and lightning will be the primary concerns.

Minor to moderate flooding will persist on the Mississippi and
lower Ohio Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this evening.

MY/DRS

In the hours before

Special weather statement, Apr 8, 5:16 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT Wed Apr 8 2020

ILZ080-082300-
Perry IL-
516 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Du Quoin, Pinckneyville, Tamaroa, Cutler and St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3804 8914 3800 8914
      3801 8959 3822 8959
TIME...MOT...LOC 2215Z 266DEG 17KT 3814 8979

16
Local storm report, Apr 8, 5:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 E CLUBB               37.21N 90.27W
04/08/2020  E1.00 INCH       WAYNE              MO   BROADCAST MEDIA

&&
Local storm report, Apr 8, 5:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 S GRAVELTON           37.24N 90.24W
04/08/2020  E1.00 INCH       WAYNE              MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:28 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne47 min
Apr 8, 5:30 PM CDTAreal Flood AdvisoryPAHBollinger3 hr
Apr 8, 6:04 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard41 min
Apr 8, 6:13 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry34 min
Apr 8, 6:16 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott44 min
Apr 8, 6:20 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley41 min
Apr 8, 6:22 PM CDTAreal Flood AdvisoryPAHCape Girardeau, Scott3 hr
Apr 8, 6:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry44 min
Apr 8, 6:34 PM CDTTornado WarningPAHCape Girardeau, Perry14 min
Apr 8, 6:50 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott40 min
Apr 8, 6:56 PM CDTSevere Thunderstorm WarningPAHCape Girardeau23 min
Apr 8, 6:59 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley25 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.